Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 5, NWS Aberdeen, SD

May 18, 2001Potter County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 18, 2001, 7:47 PM CDT for Potter County, South Dakota. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 2001, 7:47 PM CDT (00:47 UTC)
Expired
May 18, 2001, 8:30 PM CDT
In force
43 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Potter County, SD

The radar

The Aberdeen radar (KABR), 128 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 8:10 PM CDTHail 0.75Gettysburg, SD
May 18, 8:40 PM CDTHail 0.75Lebanon, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
2389 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 190047
SVRABR
SDC107-190130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
747 PM CDT FRI MAY 18 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 830 PM CDT

* AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF GETTYSBURG...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GETTYSBURG AROUND 800 PM CDT
  LEBANON AROUND 820 PM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4512 10018 4495 10018 4493 9960 4514 9962

PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:20 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 18, 3:20 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CDT FRI MAY 18 2001

PLENTY OF HEADACHES WITH THIS PACKAGE. FIRST IS TNGHT AND TSRA
CHANCES WEST CWA AND IF/HOW LONG THEY WOULD HOLD. DIURNAL CU FIELD
DVLPING WITH BASES AOA 8KFT...WITH >30 DEGREE T/TD SPREAD. NICE
CLOUD STREETS SHOWING INCREASING SOUTHERLY/WAA FLOW ACROSS CWA.
KBIS/KBLX 88DS SHOWING -SHRA ON THE SLOW INCREASE. KBIS NOW SHOWING
TSRA DVLPMENT AND NOT TOO SURPRISED GIVEN TROF LOCATION AND MOST
UNSTABLE THIS AREA PER LAPS/MSAS SFC ANALYSIS. RUC FCST SNDGS SHOW
THAT ISOLATED STORMS COULD BRING GUSTY WINDS WITH NICE INVERTED V
SOUNDINGS. BUT SVR THREAT MINIMAL GIVEN DEGREE OF INSTABILITY AND
STRENGTH OF TROF. FEEL ALL MDLS WAY OVERDONE ON QPF GIVEN SCANT
MOISTURE/INSTABILITY/VORT ENERGY. ONLY PLUSES TO ORAGANIZED SHRA
WOULD BE JET ENERGY AND WEAK UPPER DIVERGENCE SHOWN ON ETA/AVN. BUT
ONCE DARKNESS SETS IN...LITTLE/NO MOISTURE OR TEMP ADVECTION TO
SUSTAIN CONVECTION. SHOULD DECREASE SUBSTANTIALLY AFTER SUNSET.

BNDRY GLIDES EAST OVRNIGHT INTO SATURDAY...BUT ESSENTIALLY WASHES
OUT AS H5 VORT DAMPENS OUT. THIS CAUSES CONCERN AS ALL GUIDANCE
KEEPS CONVERGENCE LINE IN EAST CWA...WITH MOISTURE/INSTABILITY
POOLING ALONG IT.  VERY WEAK SFC-H7 WIND FIELDS CONTINUE...SO
NOTHING SUBSTANTIAL SHOULD HAPPEN. MENTIONED A SLIGHT POP FOR PM
SHOWER. MAYBE A PULSE T-STORM IN EAST SAT PM BUT WILL NOT MENTION
THUNDER. OTHR AREAS MILD AND P/C.

MAJOR CHANGE IN WX COMING SUN/MON. MARCH-LIKE SYSTEM WITH VERY
STRONG JET ENERGY DIGGING INTO TROF...CARVING OUT AND CLOSING UPPER
LOW ON SUNDAY. LIKE THE ETA TIMING...BUT THE AVN STRENGTH. BOTH MDLS
UNDERESTIMATING 150+KT JET SEEN IN ACARS DATA THIS MORNING IN PAC
OCEAN.  ETA SLOWER BY A BIT WHICH SEEMS BETTER WITH THE STRENGTH OF
SYSTEM...BUT I DO NORMALLY PREFER AVN EVOLUTION OF STRONG PAC JETS
CARVING CONUS TROFS.  EITHER WAY...WINDY AND COOLER ON SUNDAY WITH
FIRST COLD FRONT. IF IT SLOWS ENOUGH...COULD GET STRONG STORMS ON
COLD FRONT SUN AFTERNOON IN EAST CWA...AS HIGH THETA-E AIR ADVECTS
NORTHWARD ALONG/AHEAD OF FRONT. WEST CWA GETS VERY COOL AND
WINDY...WITH STEADY/FALLING TEMPS. 850 TEMPS/1000-850 THICKNESS
CRASH SUNDAY NIGHT...AS SECOND SURGE/VORT LOBE ROTATES THRU AREA.
TEMPS MONDAY LOOK SCARY. (850 TEMPS -3 TO -4).

MANY THANKS TO WFO BIS/FGF FOR COORDINATION.

BINAU

.EXTENDED DISCUSSION...
THERE ARE FEW DISAGREEMENTS IN THE EXTENDED MODELS THIS AFTERNOON
BUT OVERALL THEY DO HAVE SOME CONTINUITY. AFTER ANALYZING THE MODELS
AND THE ENSEMBLES A LITTLE MORE I DECIDED TO GO WITH THE AVN/MRF FOR
THE FORECAST PACKAGE. THE UPPER TROF AND ASSOCIATED SURFACE FRONT
WILL BE EXITING THE CWA ON MONDAY WITH AN UPPER RIDGE AND SURFACE
HIGH BUILDING OVER THE AREA TUESDAY THROUGH FRIDAY. THERE WILL BE
PLENTY OF MOISTURE AND LIFT TO CONTINUE THE CHANCE OF SHOWERS FOR
MONDAY. A FEW THUNDERSTORMS ARE ALSO POSSIBLE. BUT THE MAIN THREAT
OF SHOWERS WILL BE IN THE EAST. THE REST OF THE FORECAST PERIOD
SHOULD BE MOSTLY DRY. STRONG CAA ON MONDAY AND PARTIAL CLEARING
MONDAY NIGHT WILL BRING SOME VERY COLD TEMPERATURES FOR TUESDAY
MORNING. A SLOW WARMING TREND IS IN STORE FOR THE REST OF THE WEEK.
FOR THE TEMPS I TOOK A BLEND OF THE FMR AND MEX GUIDANCE.

SALMONS

.ABR...NONE.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:15 PM CDTSevere Thunderstorm WarningABRDewey45 min
May 18, 8:31 PM CDTSevere Thunderstorm WarningABRPotter29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.